Iowa, 2021

Cold in Iowa, December 31, 2021

December 31, 2021 · NWS FSD · 6 events in 6 counties and zones

Strong high pressure built southward out of Canada, led by a weak wave of low pressure which increased the surface pressure gradient, and dropped a swath of light snowfall across southeast South Dakota and parts of southwest Minnesota. The coldest wind chill across northwest Iowa generally ranged from 25 to 35 below zero.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong high pressure built southward out of Canada, led by a weak wave of low pressure which increased the surface pressure gradient, and dropped a swath of light snowfall across southeast South Dakota and parts of southwest Minnesota. The coldest wind chill across northwest Iowa generally ranged from 25 to 35 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 31, 5:33 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Dec 31, 5:33 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
533 PM CST Fri Dec 31 2021

.SHORT TERM...(This Evening through Saturday)
Issued at 341 PM CST Fri Dec 31 2021

Snow continues to move to the east this afternoon, stretching from
Lyon county, MN southwest through Yankton county, SD, but has been
decreasing in coverage as it encounters dry air. So far, amounts
have ranged from less than an inch to localized reports of 2 inches
or slightly more. Temperatures have been falling through the day,
with KHON at two below to near 20 in KSUX with breezy northerly
winds area-wide. In northwestern IA, patchy freezing drizzle has
been reported this afternoon. Have added some mention of this in
the grids through 00z, as soundings indicate that low level
saturation may linger under at least that time frame.

For tonight, temperatures continue to fall, and we'll strike
midnight with temps near to below zero. Lows tonight fall into the
single digits and teens below as cold air advection (CAA) continues.
Northerly winds remain on the breezier side. This combination drops
wind chills to dangerous levels, with Wind Chill Warning and Wind
Chill Advisory going into effect this evening/tonight through at
least Saturday afternoon. If you have outdoor plans for New Year's
Eve, wear layers and limit exposure to the cold as frostbite can
occur very quickly.

In regards to snow late tonight and through Saturday, model guidance
hints at two possible waves and areas of snow (with the NAM
continuing to be the most robust and furthest north). The first
comes late tonight/early Saturday morning across portions of south
central into southeastern SD and points southeast. Hi-res models
continue to show the potential for light snow focused along a band
of frontogenesis around 600-700 mb. However, believe that some dry
air may inhibit this potential somewhat. The better chances come
later in the morning through the afternoon as surface low pressure
slides through the Central Plains and into the Midwest. Greatest
impacts of this system including snow totals look to remain to our
south (near the I-80 corridor), so those with travel plans for New
Year's Day should remain weather aware. Snow accumulations are most
likely for areas along and south of the SD/NE border and into
northwestern IA, with the greatest accumulations along and south of
Highway 20. Generally expect 1-2 inches in this area, with locally
higher amounts possible. Northerly winds will continue to be a touch
on the breezy side, so areas with new snow could see patchy blowing
snow Saturday. Snow comes to an end during the afternoon.

CAA continues on Saturday with high pressure sliding in from the
north, keeping temperatures well below average. Expect high
temperatures in the single digits either side of zero. As
previously mentioned, wind chills remain dangerously cold through
Saturday afternoon with a Wind Chill Warning and Wind Chill
Advisory in effect. Additional wind chill headlines may be needed
for the rest of Saturday afternoon/night, but will hold off for
now until timing/area become more clear.

.LONG TERM...(Saturday Night through Friday)
Issued at 341 PM CST Fri Dec 31 2021

Cold temperatures remain in place for Saturday night, with clearing
skies and decreasing winds. Low temps again fall into the teens and
single digits below zero.

Upper trough exits by early Sunday morning, with warm air advection
(WAA) and upper ridging moving in. Temperatures Sunday are
expected to be a bit warmer, particularly for south central SD
where WAA will likely have the greatest impact and snow
cover is not an issue. Highs Sunday range from the teens above to
near freezing, with the coldest readings for areas with new snow
and across southwestern MN. Ridging and WAA continue into Monday
and possibly Tuesday, with temperatures near to above normal.

Models diverge in the solutions regarding the synoptic scale by mid
next week, particularly with regards to the next upper trough and
surface low in the Tuesday/Wednesday time frame. Given the large
range of solutions, have left the NBM as is. That said, model
guidance shows the return of northwesterly flow and strong CAA, so
expect temperatures to turn much colder than average into the end of
next week. Ridge/high pressure begins to build back in toward the
end of the extended.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 532 PM CST Fri Dec 31 2021

First round of snow, which mainly impacted areas along/north of
the I-90 corridor on Friday is winding down, with mainly flurries
lingering from KYKN/KFSD through KOTG/MWM as of 31/23Z. Ceilings
largely VFR to begin the TAF period, but another round of snow
expected to impact far southern portions of the forecast area,
mainly KSUX-KSLB areas, could bring periods of MVFR, to possibly
IFR conditions 01/06Z-18Z.

Still some uncertainty regarding the northern extent of MVFR-IFR
visibility with this southern system, with latest RAP/HRRR model
runs indicating better chances will remain south of KSUX. Thus
will keep only a limited mention of MVFR or lower conditions in
KSUX TAF, but heads up that this may change if the snow expands a
bit farther north as earlier model runs depicted.

Good consensus that any snow threat will slide east of the KSUX
area by 01/18Z, with VFR conditions expected to prevail Saturday
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 9 PM this evening to noon CST Saturday
     for SDZ050-052>071.

     Wind Chill Warning until noon CST Saturday for SDZ038>040.

MN...Wind Chill Advisory from 9 PM this evening to noon CST Saturday
     for MNZ098.

     Wind Chill Warning until noon CST Saturday for MNZ071-072-080-
     081-089-090-097.

IA...Wind Chill Advisory from 9 PM this evening to noon CST Saturday
     for IAZ001>003-012>014-020>022-031-032.

NE...Wind Chill Advisory from 9 PM this evening to noon CST Saturday
     for NEZ013-014.

&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...JH
Hazardous weather outlook, Dec 31, 7:21 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
721 PM CST Fri Dec 31 2021

MNZ071-072-080-081-089-090-097-SDZ038>040-020130-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle-
Kingsbury-Brookings-
721 PM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Tonight.

Dangerously cold wind chills of 30 below to 40 below zero are
expected tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chill values will remain at 25 below to 40 below zero through
midday Saturday, improving slightly to 20 below to 30 below zero
Saturday afternoon and night.

Another shot of cold air may drop wind chill values to 25 below to
35 below zero Wednesday into Thursday. Additional light snow will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-MNZ098-SDZ052>062-064>067-020130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Rock-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-
Hutchinson-Turner-Lincoln-
721 PM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Bitterly cold wind chills of 25 below to 35 below zero are expected
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chill values will remain at 20 below to 35 below zero through
midday Saturday.

Another shot of cold air may drop wind chill values to 20 below to
30 below zero Wednesday into Thursday. Additional light snow will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-063-068>071-020130-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Charles Mix-Bon Homme-Yankton-Clay-Union-
721 PM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Bitterly cold wind chills of 20 below to 30 below zero are expected
tonight. There is a chance of light snow moving into the Missouri
River Valley after midnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chill values will remain at 20 below to 30 below zero through
midday Saturday. Areas of light snow are also expected Saturday
morning from far southeast South Dakota and northeast Nebraska,
into northwest Iowa, mainly along and south of Highway 3. Light
accumulations are possible from Sioux City to Storm Lake.

Another shot of cold air may drop wind chill values to 20 below to
30 below zero Wednesday into Thursday. Additional light snow will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 31, 4:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CST FRI DEC 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             MADISON                 44.01N 97.11W
12/31/2021  E2.5 INCH        LAKE               SD   PUBLIC

0140 PM     SNOW             6 S BROOKINGS           44.22N 96.79W
12/31/2021  E2.0 INCH        BROOKINGS          SD   PUBLIC

&&
Local storm report, Dec 31, 4:40 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 PM CST FRI DEC 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             PARKSTON                43.39N 97.99W
12/31/2021  E1.5 INCH        HUTCHINSON         SD   PUBLIC

            VIA SOCIAL MEDIA. DONE SNOWING, STORM TOTAL.

&&

AK
Local storm report, Dec 31, 4:41 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CST FRI DEC 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     SNOW             3 SE LOOMIS             43.76N 98.07W
12/31/2021  M1.5 INCH        DAVISON            SD   CO-OP OBSERVER

            STORM TOTAL.

&&

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, O'Brien

When
December 31, 9:00 PM CST to 11:59 PM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Wind chills reached as low as -27F at Sheldon (site KSHL). The cold wind chills continued into January.

Cold/Wind Chill, Lyon

When
December 31, 10:00 PM CST to 11:59 PM CST
Where
Lyon forecast zone
Reported by
Mesonet
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Wind chills reached as low as -32F at the Iowa State Mesonet site 3 miles east-northeast of Doon (site DONI4). The cold wind chills continued into January.

Cold/Wind Chill, Osceola

When
December 31, 10:00 PM CST to 11:59 PM CST
Where
Osceola forecast zone
Reported by
Mesonet
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Wind chills reached as low as -36F at the Iowa State Mesonet site 7 miles southwest of Ocheyedan (site SBEI4), however the coldest wind chills persisted for less than an hour. The cold wind chills continued into January.

Cold/Wind Chill, Dickinson

When
December 31, 11:00 PM CST to 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Wind chills reached as low as -29F 6 miles southwest of Milford (site F1255) and -28F 3 miles south-southeast of Lake Park (site AS497). The cold wind chills continued into January.

Cold/Wind Chill, Clay

When
December 31, 11:00 PM CST to 11:59 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Wind chills reached as low as -26F at Spencer (site KSPW). The cold wind chills continued into January.

Cold/Wind Chill, Sioux

When
December 31, 11:00 PM CST to 11:59 PM CST
Where
Sioux forecast zone
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Wind chills reached as low as -25F at Maurice (site KSXK). The cold wind chills continued into January.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002013, 1002009, 1002010, 1002011, 1002012, 1002014.